Ohio, 2014Damaging Wind in Ohio, July 14, 2014
July 14, 2014 · NWS CLE · 1 event in 1 county or zone
A thunderstorm produced a downbust over the northwestern corner of Mahoning County. Winds estimated at more than 60 mph downed many trees at a campground between Lake Milton and Berlin Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a downbust over the northwestern corner of Mahoning County. Winds estimated at more than 60 mph downed many trees at a campground between Lake Milton and Berlin Lake. Several people were briefly trapped in the campground because trees blocked several roads. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 14, 6:44 PM EST, 46 minutes earlier.
Area forecast discussion, Jul 14, 6:44 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT MON JUL 14 2014
.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS NORTHERN OHIO AND NORTHWEST PA
TONIGHT INTO TUESDAY MORNING. ANOTHER SURGE OF COOLER AIR WILL
ARRIVE TUESDAY NIGHT AS A TROUGH MOVES ACROSS THE AREA. HIGH
PRESSURE WILL THEN BUILD IN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
STILL ISOLATED TO SCATTERED SHOWER/THUNDERSTORMS POSSIBLE AS LAKE
BREEZE BOUNDARY SINKS SOUTHWARD INTO BETTER MOISTURE...FROM YNG TO
MFD. A COUPLE OF THESE MAY PULSE UP AT TIMES THROUGH SUNSET BUT
DO NOT BELIEVE WE WILL SEE A WIDESPREAD SEVERE EVENT.
MEANWHILE WE WILL WATCH THE LINE OF THUNDERSTORMS THAT IS MOVING
EASTWARD ACROSS INDIANA. THERE IS AN AREA OF FAIRLY STABLE AIR
OVER NE IN AND NW OH SO THE NORTHERN END OF THE LINE WILL HAVE A
DIFFICULT TIME HOLDING TOGETHER. STILL PLENTY OF UNCERTAINTY ABOUT
THIS BOUNDARY HOLDING TOGETHER ACROSS THE SOUTHERN PORTION OF THE
AREA. HOWEVER THE BETTER CHANCES OF SEVERE WILL BE ACROSS SOUTHERN
OHIO. STILL BELIEVE WE WILL SEE SOME SHOWERS/THUNDERSTORMS MOVE
FROM WEST TO EAST ACROSS THE REGION THIS EVENING INTO THE
OVERNIGHT AHEAD OF THE COLD FRONT.
TEMPERATURES WILL BE COOLER TONIGHT AS THE COLD FRONT MOVES INTO
THE REGION. COOLEST TEMPERATURES WILL BE ACROSS THE WEST WHERE
LOWS MAY DIP INTO THE UPPER 50S. EASTERN AREAS WILL BE IN THE
LOWER TO MID 60S.
ONLY MADE TWEAKS TO THE NEXT FEW HOURS TO CAPTURE CURRENT SKY AND
POP CONDITIONS AND TRENDS WITH THIS EARLY EVENING UPDATE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL BE THE MAIN WEATHER ISSUE INTO AT
LEAST WEDNESDAY NIGHT. TUESDAY MAY ACTUALLY BE A DECENT DAY AS WE
AWAIT THE PASSAGE OF THE NEXT TROUGH. AS THE TROUGH APPROACHES
SCATTERED SHOWERS WILL INCREASE...ESPECIALLY TUESDAY NIGHT INTO
WEDNESDAY. AS THE TROUGH PASSES WEDNESDAY MORNING WE WILL THEN SEE
HOW MANY LAKE EFFECT SHOWERS DEVELOP.
IT WILL DEFINITELY BE CHILLY FOR THIS TIME OF YEAR. THE COLDEST
DAY WILL BE ON WEDNESDAY WITH MOST LOCATIONS STRUGGLING TO REACH
70. NW PA WILL LIKELY REMAIN IN THE MIDDLE TO UPPER 60S.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
WEAK UPPER LEVEL TROUGH OVER THE LOWER MISSISSIPPI VALLEY WILL LIFT
THROUGH THE OHIO VALLEY ON FRIDAY NIGHT AND SATURDAY. MODELS SHOW
MOISTURE SPREADING NORTH AHEAD OF THIS TROUGH AND HAVE BEEN TRENDING
TOWARDS A BETTER CHANCE OF SHOWERS ON SATURDAY. INCREASED CLOUD
COVER AND POPS TO 40 PERCENT IN EASTERN PORTIONS OF THE FORECAST
AREA WITH JUST A SLIGHT CHANCE OF SHOWERS(20 PERCENT) IN NW OHIO. IT
LOOK LIKE THIS MOISTURE EXITS FAIRLY QUICKLY AS THE NEXT UPPER
LEVEL TROUGH MOVES ACROSS THE NORTHERN TIER OF THE COUNTRY. THE GFS
IS A LITTLE FASTER IN DROPPING THIS NEXT TROUGH INTO THE GREAT LAKES
REGION WHILE ECMWF/GEM HAVE IT PASSING NORTH OF THE GREAT LAKES.
WILL HOLD ONTO A 20 POP IN THE EAST ON SUNDAY BUT OTHERWISE WILL
KEEP THE FORECAST DRY BEYOND SATURDAY GIVEN THE UNCERTAINTY AT THAT
TIME SCALE. TWEAKED TEMPS DOWN A COUPLE DEGREES ON SATURDAY GIVEN
THE CLOUDS/CHANCE OF SHOWERS BUT OTHERWISE TEMPERATURES WILL BE
SEASONABLE THROUGH THE WEEKEND.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THE COLD FRONT WILL CROSS THE AREA WEST TO EAST TONIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS. MVFR VISIBILITY LIKELY WITH
THE HEAVIER SHOWERS. MVFR CEILINGS AND AREAS OF IFR CEILINGS
LIKELY BEHIND THE FRONT ACROSS INLAND AREAS OF NE OH/NW PA TOWARD
DAYBREAK AND INTO TUESDAY MORNING. MVFR CEILINGS WILL DEVELOP
ELSEWHERE WITH DAY TIME HEATING TUESDAY MID MORNING THROUGH EARLY
AFTERNOON THEN CEILINGS WILL LIFT TO VFR 045-065 DURING THE
AFTERNOON.
OUTLOOK...MVFR POSSIBLE AT KCLE AND KERI TUESDAY NIGHT INTO
WEDNESDAY FROM LAKE EFFECT CLOUDS AND SHOWERS. NON VFR POSSIBLE
NE OH/NW PA SATURDAY IN SHOWERS/THUNDERSTORMS.
&&
.MARINE...
A CHANCE OF THUNDERSTORMS WILL CONTINUE ON LAKE ERIE TONIGHT AHEAD
OF A STRONG COLD FRONT THAT WILL MOVE ACROSS THE EARLY TUESDAY.
WESTERLY WINDS WILL INCREASE TO NEAR 20 KNOTS ON TUESDAY AS COOLER
AIR SETTLES OVER THE LAKE AND A SMALL CRAFT ADVISORY HAS BEEN ISSUED
FROM VERMILION EAST. WAVES ON THE EAST END OF THE LAKE WILL BUILD
DOWN THE LONG FETCH OF THE LAKE TO 3 TO 6 FEET. THE SMALL CRAFT WILL
CONTINUE UNTIL LATE TUESDAY NIGHT FOR AREAS EAST OF WILLOWICK. A
TROUGH WILL LINGER OVER THE LAKE THROUGH WEDNESDAY AND THE SMALL
CRAFT ADVISORY MAY NEED TO BE EXTENDED IF WINDS/WAVES REMAIN HIGH
ENOUGH.
HIGH PRESSURE WILL THEN BUILD OVER THE LAKE FOR THURSDAY AND FRIDAY
WITH IMPROVING CONDITIONS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TUESDAY TO 4 AM EDT WEDNESDAY
FOR LEZ147>149.
SMALL CRAFT ADVISORY FROM 8 AM TO 10 PM EDT TUESDAY FOR LEZ145-
146.
&&
SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN/OUDEMAN
LONG TERM...KEC
AVIATION...KOSARIK
MARINE...KECHazardous weather outlook, Jul 14, 3:15 AM EST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
415 AM EDT MON JUL 14 2014
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-150815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
415 AM EDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF AN
APPROACHING COLD FRONT. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE. THE GREATEST THREAT WILL BE FROM LARGE HAIL OR DAMAGING
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-150815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
415 AM EDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT.
A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE GREATEST
THREAT WILL BE FROM LARGE HAIL OR DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WATERSPOUTS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY AS MUCH
COOLER AIR MOVES OVER THE WARM LAKE.
Thunderstorm Wind, Mahoning
- When
- July 14, 7:30 PM EST
- Where
- Mahoning County, 1.62 mi N of Shilling Mill to 0.44 mi NNW of Berlin Center Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.073, -80.976
A thunderstorm produced a downbust over the northwestern corner of Mahoning County. Winds estimated at more than 60 mph downed many trees at a campground between Lake Milton and Berlin Lake. Several people were briefly trapped in the campground because trees blocked several roads. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536952.